Kansas, 2003

Damaging Wind in Kansas, August 25, 2003

August 25, 2003 · NWS ICT · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 25, 2:37 PM CST, 1 hour 36 minutes earlier.

Area forecast discussion, Aug 25, 2:37 PM CST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION...ADDED CCF NUMBERS
NATIONAL WEATHER SERVICE WICHITA KS
337 PM CDT MON AUG 25 2003

MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE THE CHANCES OF
ISOLATED CONVECTION TUESDAY AFTERNOON INTO TUESDAY NIGHT AND THE
TIMING OF THE FRONT LATE THIS WEEK.

TONIGHT:
LATEST SURFACE MAP SHOWING A WEAK FRONTAL BOUNDARY SPLITTING
NEBRASKA. THIS BOUNDARY HAS BEEN TRYING TO STIR CONVECTION DURING
THE PAST COUPLE OF HOURS DUE TO CONVERGENCE BEGINNING TO INCREASE.
THIS MAY STIR A CLUSTER OR TWO OF THUNDERSTORMS ACROSS THAT REGION
THIS EVENING. THESE THUNDERSTORMS SHOULD BE PRETTY SLOW MOVERS AS
THEY DRIFT NORTHEAST. AS A RESULT, THIS CONVECTION SHOULD STAY NORTH
OF US TONIGHT DUE TO THE PROXIMITY OF THE LOW LEVEL JET.

TOMORROW-TOMORROW NIGHT:
WE MAY SEE SOME OUTFLOW BOUNDARIES FROM THIS CONVECTION TRICKLE DOWN
INTO PARTS OF EXTREME NORTHERN KANSAS DURING THE LATE AFTERNOON.
WOULD NOT EXPECT THE BOUNDARIES TO TRICKLE DOWN INTO OUR CWFA, BUT
IF THEY DO, IT MAY TRIGGER SOME ISOLATED CONVECTION ACROSS THE
EXTREME NORTHEAST CORNER OF OUR CWFA. WE DO NOT PLAN ON INSERTING
ANY POPS AT THIS TIME. IN SPITE OF THIS, WE STILL MAY HAVE TO WATCH
FOR ISOLATED CONVECTION JUST ABOUT ANYWHERE, DUE TO HOT TEMPERATURES
AND A VERY WEAK CAP DEPICTED BY THE MESOETA.

TOMORROW NIGHT:
ONCE AGAIN, IF ANY ISOLATED CONVECTION DEVELOPS MLCAPES WILL BE ON
THE ORDER OF 300-500J/KG. IN ADDITION, IF THE LOW LEVEL FLOW KICKS
IN ACROSS CENTRAL KANSAS THE ISOLATED CONVECTION COULD LINGER INTO
THE LATE EVENING HOURS. OTHERWISE, MOSTLY CLEAR SKIES WILL BE ON
TAP.

WEDNESDAY-THURSDAY:
MODELS ADVERTISE THE UPPER LEVEL WAVE CURRENTLY IN THE PACIFIC
NORTHWEST MERGING WITH A WAVE IN CALIFORNIA. THIS WILL HELP PUSH THE
FRONTAL BOUNDARY TOWARDS OUR CWFA. AS A RESULT, WE SHOULD SEE SOME
GOOD COMPRESSIONAL HEATING TAKING PLACE AHEAD OF IT. DUE TO A WEAK
CAP, ISOLATED CONVECTION CANNOT BE RULED OUT.

THURSDAY NIGHT-FRIDAY:
WE FOLLOWED MORE OF THE BLEND BETWEEN THE SLOWER ECMWF/ETA AND THE
FASTER GFS SOLUTION ON THE FRONTAL POSITION. THIS IS MORE EQUIVALENT
TO THE UKMET SOLUTION WHICH WOULD BRING THE FRONT THROUGH CENTRAL
KANSAS THURSDAY NIGHT AND THE REST OF THE CWFA FRIDAY. WE ARE STILL
RATHER CONSERVATIVE ON THE POPS DUE TO SOME TIMING CONCERNS.
OTHERWISE, CURRENT FORECAST LOOKS TO BE IN GOOD SHAPE.

SATURDAY-MONDAY:
A NICE RELIEF IS ON THE WAY AS CANADIAN HIGH PRESSURE BUILDS INTO
THE CWFA. TEMPERATURES WILL ACTUALLY BE BELOW AVERAGE FOR A
CHANGE.

FCSTID =   18/COX
ICT   72 101  72 100 /  10  10  10  10
HUT   71 101  72 100 /  10  10  10  10
EWK   71 101  72 100 /  10  10  10  10
EQA   72 101  72 100 /  10  10  10  10
WLD   72 100  72 100 /  10  10  10  10
RSL   70 103  70 101 /  10  10  10  10
GBD   70 103  70 101 /  10  10  10  10
SLN   73 103  72 101 /  10  10  10  10
MPR   71 102  71 101 /  10  10  10  10
CFV   72 101  72 100 /  10  10  10  10
CNU   72 101  72 100 /  10  10  10  10
K88   71 101  72 100 /  10  10  10  10

.ICT...
KS...NONE
Hazardous weather outlook, Aug 25, 3:00 PM CST, 1 hour 13 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-261030-

HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
400 PM CDT MON AUG 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A COLD FRONT IS FORECAST TO MOVE ACROSS THE REGION ON FRIDAY.  THERE
IS A CHANCE OF THUNDERSTORMS STARTING THURSDAY NIGHT IN CENTRAL
KANSAS, OVER-SPREADING THE ENTIRE AREA DURING THE DAY FRIDAY, AND
THEN CONTINUING FRIDAY EVENING IN SOUTHEAST KANSAS.  THE FRONT
APPEARS TO BE RELATIVELY STRONG, SO SOME OF THESE STORMS MAY BE
SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

JMC/COX

In the hours before

Special weather statement, Aug 25, 10:33 AM CST, 5 hours 40 minutes before
KSZ067-271700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1133 AM CDT WED AUG 20 2003

...COUNTY WIDE BURN BAN FOR HARVEY COUNTY HAS BEEN EXTENDED THROUGH
SEPTEMBER 1ST...

DRY WEATHER CONDITIONS CONTINUE AFFECT MUCH OF SOUTH CENTRAL KANSAS.
THEREFORE, THE COUNTY-WIDE BURN BAN FOR HARVEY COUNTY HAS BEEN
EXTENDED UNTIL SEPTEMBER 1ST. EVERYONE IS REMINDED THAT OUTSIDE
BURNING WITHIN HARVEY COUNTY IS PROHIBITED. FOR FURTHER INFORMATION
REGARDING THE BURN BAN, CONTACT YOUR LOCAL FIRE CHIEF.

MK
Special weather statement, Aug 25, 11:05 AM CST, 5 hours 8 minutes before
KSZ067-271700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1205 PM CDT WED AUG 25 2003

...COUNTY WIDE BURN BAN FOR HARVEY COUNTY HAS BEEN EXTENDED THROUGH
SEPTEMBER 1ST...

DRY WEATHER CONDITIONS CONTINUE AFFECT MUCH OF SOUTH CENTRAL KANSAS.
THEREFORE, THE COUNTY-WIDE BURN BAN FOR HARVEY COUNTY HAS BEEN
EXTENDED UNTIL SEPTEMBER 1ST. EVERYONE IS REMINDED THAT OUTSIDE
BURNING WITHIN HARVEY COUNTY IS PROHIBITED. FOR FURTHER INFORMATION
REGARDING THE BURN BAN, CONTACT YOUR LOCAL FIRE CHIEF.

MK
Special weather statement, Aug 25, 12:42 PM CST, 3 hours 31 minutes before
KSZ083-260045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
142 PM CDT MON AUG 25 2003

...COUNTY WIDE BURN BAN FOR SEDGWICK COUNTY...

DRY WEATHER CONDITIONS CONTINUE AFFECT MUCH OF SOUTH CENTRAL KANSAS.
THEREFORE, A COUNTY WIDE BURN BAN FOR SEDGWICK COUNTY HAS BEEN
ISSUED.  EVERYONE IS REMINDED THAT ALL BURNING WITHIN SEDGWICK
COUNTY IS PROHIBITED. FOR FURTHER INFORMATION REGARDING THE BURN
BAN, CONTACT YOUR LOCAL FIRE MARSHAL.

CHANCE
Special weather statement, Aug 25, 12:44 PM CST, 3 hours 29 minutes before
KSZ067-271700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
144 PM CDT MON AUG 25 2003

...COUNTY WIDE BURN BAN FOR HARVEY COUNTY HAS BEEN EXTENDED THROUGH
SEPTEMBER 1ST...

DRY WEATHER CONDITIONS CONTINUE AFFECT MUCH OF SOUTH CENTRAL KANSAS.
THEREFORE, THE COUNTY-WIDE BURN BAN FOR HARVEY COUNTY HAS BEEN
EXTENDED UNTIL SEPTEMBER 1ST. EVERYONE IS REMINDED THAT OUTSIDE
BURNING WITHIN HARVEY COUNTY IS PROHIBITED. FOR FURTHER INFORMATION
REGARDING THE BURN BAN, CONTACT YOUR LOCAL FIRE CHIEF.

MK
Special weather statement, Aug 25, 12:47 PM CST, 3 hours 26 minutes before
KSZ068-260045-

SPECIAL WEATHER STATEMENT.....CORRECTED FOR DATE
NATIONAL WEATHER SERVICE WICHITA KS
147 PM CDT MON AUG 25 2003

...COUNTY WIDE BURN BAN FOR HARVEY COUNTY HAS BEEN EXTENDED THROUGH
SEPTEMBER 1ST...

DRY WEATHER CONDITIONS CONTINUE AFFECT MUCH OF SOUTH CENTRAL KANSAS.
THEREFORE, THE COUNTY-WIDE BURN BAN FOR HARVEY COUNTY HAS BEEN
EXTENDED UNTIL SEPTEMBER 1ST. EVERYONE IS REMINDED THAT OUTSIDE
BURNING WITHIN HARVEY COUNTY IS PROHIBITED. FOR FURTHER INFORMATION
REGARDING THE BURN BAN, CONTACT YOUR LOCAL FIRE CHIEF.

CHANCE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kingman

When
August 25, 4:13 PM CST
Where
Kingman County, 2 mi W of Norwich
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.450, -97.883

Power lines downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377683.